Alert archive / Nebraska / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood watch at Jun 13, 2016, 10:21 AM MDT for Banner County, Kimball County, Scotts Bluff County, Nebraska; Goshen County, Laramie County, Wyoming. It took effect at Jun 13, 2016, 3:00 PM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2016, 10:21 AM MDT (16:21 UTC)
- In effect from
- Jun 13, 2016, 3:00 PM MDT
- Expired
- Jun 13, 2016, 7:59 PM MDT
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
- Flood severity
- None
Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WGUS65 KCYS 131621 FFACYS URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT MON JUN 13 2016 ...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE... .MODERATE TO LOCALLY HEAVY RAINFALL WITH STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND PERSIST INTO THE EVENING. SOME OF THESE STORMS WILL TRAVEL OVER AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST NIGHT AND WHERE SOILS ARE ALREADY SATURATED. VERY LITTLE ADDITIONAL RAINFALL IN THESE AREAS WILL BE ABLE TO BE ABSORBED IN THE GROUND AND THE REST WILL RUN OFF...LEADING TO FLASH FLOODING. NEZ019-020-054-WYZ108-118-119-140400- /O.NEW.KCYS.FF.A.0002.160613T2100Z-160614T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTTS BLUFF-BANNER-KIMBALL-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...TORRINGTON...CHEYENNE...PINE BLUFFS 1021 AM MDT MON JUN 13 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NEBRASKA PANHANDLE AND SOUTHEAST WYOMING...INCLUDING THE FOLLOWING AREAS...IN THE NEBRASKA PANHANDLE...BANNER...KIMBALL AND SCOTTS BLUFF. IN SOUTHEAST WYOMING...CENTRAL LARAMIE COUNTY...EAST LARAMIE COUNTY AND GOSHEN COUNTY. * FROM 3 PM MDT THIS AFTERNOON THROUGH 10 PM THIS EVENING. * MODERATE TO LOCALLY HEAVY RAINFALL ON AREAS THAT RECEIVED SIGNIFICANT RAINFALL SUNDAY AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AND TRAVERSE THE AREA THROUGH EARLY EVENING. A SECONDARY BAND OF MODERATE RAIN IS POSSIBLE BY EARLY EVENING THAT WILL CAUSE ADDITIONAL FLOOD CONCERNS. * SOILS ARE SATURATED IN PORTIONS OF THE WATCHED AREA INCLUDING TORRINGTON...CHEYENNE...SCOTTSBLUFF AND KIMBALL. MUCH OF THE ADDITIONAL RAINFALL WILL RUN OFF...LEADING TO POSSIBLE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
064 WGUS65 KCYS 140159 FFACYS FLOOD WATCH NATIONAL WEATHER SERVICE CHEYENNE WY 759 PM MDT MON JUN 13 2016 ...FLASH FLOOD WATCH CANCELLED... .THE THREAT FOR WIDESPREAD HEAVY RAIN HAS ENDED...SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. NEZ019-020-054-WYZ108-118-119-140300- /O.CAN.KCYS.FF.A.0002.000000T0000Z-160614T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTTS BLUFF-BANNER-KIMBALL-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...TORRINGTON...CHEYENNE...PINE BLUFFS 759 PM MDT MON JUN 13 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF PANHANDLE NEBRASKA AND SOUTHEAST WYOMING HAS BEEN CANCELLED. ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...THE THREAT OF FLASH FLOODING HAS ENDED. $$ RUBIN
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at Jun 13, 3:56 AM MDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 13, 3:56 AM MDT, 6 hours 25 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 356 AM MDT MON JUN 13 2016 .SHORT TERM...(Today through Wednesday) Issued at 340 AM MDT Mon Jun 13 2016 Forecast for today and tonight appear on track with several threats over the next 24 hours. Will be a rather busy day with severe thunderstorms expected and the potential for flash flooding. Enhanced risk for severe thunderstorms has been extended northward to include the high plains of SE Wyoming east of a line from Cheyenne to Douglas...and most of the western NE panhandle this afternoon and into tonight. Instability and shear parameters look good with models consistently showing 1500 to 2500 J/KG of CAPE...30 to 45 KTS of 0-6 KM shear...and LI/s below -5c. In addition...strong upper level divergence will be present as a potent upper level trough currently over Nevada and srn California moves east into Utah and Colorado. Model soundings indicate impressive lapse rates between 0c and -20c heights where the primary hail growth zone is located...so there is moderate confidence that hail sizes may reach 2 to 3 inches in diameter in a few locations. Large or very large hail will be the main threat early...and then transition to a tornado and damaging straight line wind threat as the afternoon progresses. EHI is now peaking between 2 to 4 across portions of the panhandle late this afternoon...so there is a threat of tornadoes east of the Laramie Range and especially across the panhandle of Nebraska. The other threat is FLASH FLOODING. There have been some impressive rainfall totals last night and yesterday evening as a slowly propagating MCS moved across the plains...mainly impacting areas from Cheyenne to Torrington...and eventually eastward into Kimball County and Scotts bluff County. There were numerous reports of 1.5 to 3 inches of rainfall with even a few 4 inch amounts. There were several reports of flash flooding and/or street flooding in these areas as well. Contemplated issuing a Flash Flood Watch for areas east of a line from Cheyenne to Wheatland into the southern NE panhandle...but decided against it early this morning after a few hours of analysis. The main problem working against larger areas of flash flooding is the forecast storm motion today and the potential for discrete supercells to form. Current indications are storm motions may be as high as 30 to 35 MPH to the northeast or east...which will only result in brief very heavy rainfall rates in addition to lots of hail due to lower 0c and -20c levels. The other issue is the expected LLVL wind direction which will mainly be out of the southeast and then eventually veer into the south and southwest. Yesterday...LLVL winds were out of the east up to 4000 feet AGL...which supported slow east to northeast propagating lines of convection. Flash flood threat appears to be higher further south and east with a greater potential of south or southeast propagating squall lines and bow echoes. Some flash flooding is still expected but the area of impact and coverage is still uncertain. Will continue to monitor this situation and will brief the day shift accordingly...but the primary threat at this point appears to be large hail...damaging winds...and isolated tornadoes. For Tuesday and Wednesday...conditions are expected to improve from west to east as the upper level trough moves overhead and east of the forecast area by Tuesday afternoon. Can not rule out an isolated thundershower across the eastern plains. Otherwise...temperatures will begin to moderate as an upper level ridge builds over the rockys and drier air moves into the forecast area. .LONG TERM...(Wednesday night through Sunday) Issued at 230 AM MDT Mon Jun 13 2016 00Z medium range model guidance indicates that 1000-500mb heights and thicknesses will be increasing throughout most of the forecast period as a large upper high pressure ridge expands across the central and southern Rockies and Great Plains. Large scale subsidence and warm temperatures aloft will suppress convection, even over the higher terrain. Above normal temperatures will prevail with daytime highs Thursday through Saturday in the 70s and 80s, with low to mid 90s east of the Laramie Range. A weak frontal passage Sunday will lower high temperatures into the 80s for the plains. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 230 AM MDT Mon Jun 13 2016 Patchy MVFR visibilities and ceilings in fog and low clouds will exist until 15Z this morning for most airfields east of the Laramie Range. Scattered to numerous thunderstorms will redevelop along and east of the Laramie Range this afternoon and evening producing MVFR conditions in heavy rain...wind gusts to 50 kt...hail and moderate to severe turbulence. && .FIRE WEATHER... Issued at 302 AM MDT Mon Jun 13 2016 NO FIRE WEATHER CONCERNS THIS WEEK DUE TO GREEN FUELS AND A HIGH CHANCE FOR WETTING RAINS TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF SOUTHEAST WYOMING AND WESTERN NEBRASKA PANHANDLE THIS AFTERNOON THROUGH THIS EVENING AS A DISTURBANCE MOVES ACROSS THE AREA. DRIER BUT COOL CONDITIONS EXPECTED ON TUESDAY BEFORE TEMPERATURES BEGIN TO INCREASE BY WEDNESDAY AND THURSDAY. RELATIVE HUMIDITIES ARE EXPECTED TO TREND LOWER BY THE END OF THE WEEK...RANGING BETWEEN 15 TO 25 PERCENT BY THURSDAY. && .HYDROLOGY... Issued at 230 AM MDT Mon Jun 13 2016 Heavy rainfall from thunderstorms Sunday evening produced short term rises at Henry, Minatare, and Mitchell, Nebraska. This will be the case again this afternoon and evening as the threat for more heavy rainfall from thunderstorms exists. Much of the mountain snow pack below 10000 feet has melted, with another one to three feet remaining to melt. With cooler temperatures early this week, snowmelt will be reduced, but increase somewhat later this week with warmer temperatures. Therefore, minor flooding will likely continue most of this week at Laramie and Saratoga, Wyoming. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...MJ AVIATION...MJ FIRE WEATHER...TJT HYDROLOGY...MJ
Hazardous weather outlook, Jun 13, 4:17 AM MDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 417 AM MDT MON JUN 13 2016 WYZ103>106-109>117-141030- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 417 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BEGINNING LATE THIS MORNING... AND CONTINUE THROUGH EARLY THIS EVENING. SOME OF THE STORMS MAY BE STRONG WITH SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 141030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 417 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE RANGE LATE THIS MORNING...AND BECOME MORE NUMEROUS THIS AFTERNOON ACROSS THE HIGH PLAINS. SOME OF THE STORMS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR WILL BECOME SEVERE AND PRODUCE VERY LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN THAT CAN CAUSE FLASH FLOODING...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN NEBRASKA PANHANDLE UNTIL LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN NEBRASKA PANHANDLE TUESDAY. OTHERWISE...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Kimball, Morrill, Scotts Bluff, Sioux | 42 min |
| Jun 12, 7:38 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 37 min |
| Jun 12, 7:59 PM MDT | Flash Flood Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 9 hr |
| Jun 12, 8:11 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 49 min |
| Jun 12, 9:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 27 min |
| Jun 13, 4:29 PM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jun 13, 5:12 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Jun 13, 5:52 PM MDT | Special Weather Statement | CYS | Sioux | 53 min |
| Jun 12, 6:01 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 12, 6:50 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 13, 12:21 PM MDT | Special Weather Statement | CYS | Converse | 39 min |
| Jun 13, 12:37 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 38 min |
| Jun 13, 1:19 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jun 13, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Jun 13, 2:10 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 30 min |
| Jun 13, 5:50 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
Nearby
Flash Flood Watches in Nebraska, 2016Flash Flood Watches in Wyoming, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.